Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 21, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 19, 2018, 8:11 PM MST for Gila County, Maricopa County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2018, 8:11 PM MST (03:11 UTC)
- Expired
- Jul 19, 2018, 8:45 PM MST
- In force
- 34 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Gila County, AZ, Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 72 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 3.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1392 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 2317 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
399
WUUS55 KPSR 200311
SVRPSR
AZC007-013-200345-
/O.NEW.KPSR.SV.W.0021.180720T0311Z-180720T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
811 PM MST THU JUL 19 2018
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
Gila County in east central Arizona...
Maricopa County in south central Arizona...
* Until 845 PM MST.
* At 810 PM MST, a severe thunderstorm was located near Tonto
National Monument, or near Roosevelt, moving northwest at 40 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Roosevelt, Roosevelt Dam, Four Peaks, Punkin Center, Tonto Basin
and Tonto National Monument.
* This includes AZ Route 188 between mile markers 230 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If on or near Roosevelt Lake, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3391 11128 3380 11115 3376 11099 3374 11096
3364 11091 3350 11099 3373 11145 3394 11135
TIME...MOT...LOC 0310Z 120DEG 33KT 3367 11106
HAIL...0.75IN
WIND...70MPH
$$
Hirsch1 follow-up statement
036
WWUS55 KPSR 200339
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
839 PM MST THU JUL 19 2018
AZC007-013-200349-
/O.EXP.KPSR.SV.W.0021.000000T0000Z-180720T0345Z/
Gila AZ-Maricopa AZ-
839 PM MST THU JUL 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR GILA AND MARICOPA COUNTIES
WILL EXPIRE AT 845 PM MST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3391 11128 3380 11115 3376 11099 3374 11096
3364 11091 3350 11099 3373 11145 3394 11135
TIME...MOT...LOC 0339Z 120DEG 33KT 3378 11130
$$
HirschWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:06 PM MST, 6 hours 5 minutes earlier.
Area forecast discussion, Jul 19, 2:06 PM MST, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
206 PM MST Thu Jul 19 2018
.UPDATE...Updated aviation discussion.
&&
.SYNOPSIS...
Chances for isolated to scattered showers and thunderstorms will
continue for the next several days before a decrease in activity
is expected for Sunday through early next week. High pressure is
expected to increase across the region late this weekend ushering
in a strong warming trend and excessive heat for early next week.
&&
.DISCUSSION...
Good afternoon all, looking at the 12Z sounding from Phoenix we
recorded an enormous amount of ML CAPE. All in all, 1936 J/kg was
observed which is a 12Z record for the month of July (per the SPC
sounding climatology)! A bit like yesterday, we are expecting
this profile to possibly be capped this afternoon with about 50
J/kg of convective inhibition. One difference this afternoon is
about half of the convective resolving models show some activity
moving through the Phoenix area this evening whereas yesterday
none of them had activity in the lower elevations. In addition to
this, the environment should have about 25 kts of effective bulk
shear this afternoon which is a lower minimum used for organized
convection. If storms do develop, this could bring more organized
outflows possibly bringing dust and strong to severe winds.
Finally the steering flow will be out of the east southeast this
afternoon, so we will be watching for storms moving down from Gila
County and the Tucson area. Again, if the convective cap proves
to be too strong, storms will dissipate as they move to the lower
elevations but we will just have to wait and see what develops.
Looking towards tomorrow, high pressure currently over the Great
Basin will build over Texas and New Mexico. Convective wise,
drying in the lower levels will likely reduce ML CAPE over the
Phoenix area to around 1500 J/kg to 1000 J/kg Friday and
Saturday, respectively. The persistent midlevel cap will once
again inhibit activity for the lower elevations but cannot
completely rule out storms for the low deserts of south-central
Arizona.
By the time we reach Sunday, the aforementioned high pressure will
reposition itself over the AZ/NM border pushing up 500 mb heights
and 850 mb temperatures. Consequently, temperatures will soar to
near 110 F for the lower deserts on Sunday while the lower levels
continue to dry. Model consensus points to around 1.25 inches of
PW by Sunday afternoon effectively shutting off convective
activity for all lower desert locations. The ridge will continue
to build Monday and Tuesday pushing 500 mb heights to around 600
dm! During this period, excessive heat is expected throughout our
entire CWA except for the highest elevations. Currently, we
continue our excessive heat watch but will certainly need to be
upgraded to a warning if this forecast persists. By the time we
get to Wednesday, all models begin to weaken the ridge but by how
much remains to be seen. Given the possibility of continued heat,
we have extended the heat watch for the lower elevations through
Wednesday. Some relief and perhaps a return of monsoon moisture
may come towards the end of next week.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Low confidence forecast this evening for thunderstorm activity
across the Phoenix area. Thunderstorms are developing well to the
east of Phoenix this afternoon, and should gradually spread
westward across Gila County. It is very unstable across south-
central Arizona, so the potential is certainly there for
thunderstorms to develop across the lower deserts. Capping still
remains a concern, so it is uncertain if storms can sustain
themselves into the lower deserts, and how widespread they will
be. Moderate to high confidence in an outflow boundary affecting
area terminals after 03Z, with a wind shift from the east-
northeast expected. The strength of any outflow is more uncertain
and will be dependent on how far west storms can sustain
themselves. Otherwise, prevailing west-southwest winds should
continue with scattered to broken mid-high clouds overnight.
Southeast California/Southwest Arizona including KIPL and KBLH:
Little in terms of aviation concerns for the next 24 hours as no
thunderstorms are expected to impact the terminals. Winds will
typically favor the southeast at KIPL and the south at KBLH with
speeds mostly 12kt or lower. A few high based afternoon cumulus
are possible otherwise just variable amounts of mid/high cloud
decks.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Sunday through Thursday: Monsoon moisture will gradually decrease
this weekend and into next week bringing only a slight chance of
thunderstorms to only the higher elevations by Sunday. Daytime
minimum relative humidity values will also fall closer to 15%
while recoveries will be fair to poor. A significant increase in
heat is advertised for Monday through Wednesday, with high
temperatures above 115 degrees expected over the lower deserts.
The winds will be generally light and follow typical diurnal
trends. Only very isolated afternoon and evening thunderstorms are
expected early next week over higher terrain east of Phoenix,
mainly east of Globe.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Watch from Monday morning through Wednesday
evening for AZZ532-534>544-546-548>551-553>555-559.
Excessive Heat Watch from Tuesday morning through Tuesday
evening for AZZ545-547-552-556-560>562.
Excessive Heat Watch from Tuesday morning through Wednesday
evening for AZZ530-531-533.
CA...Excessive Heat Watch from Tuesday morning through Wednesday
evening for CAZ560>570.
&&
DISCUSSION...Wilson
AVIATION...Rogers/CB
FIRE WEATHER...Wilson/CBIn the hours before
Special weather statement, Jul 19, 5:51 PM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
551 PM MST THU JUL 19 2018
AZZ558-560-563-200145-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
551 PM MST THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 645
PM MST...
At 551 PM MST, Doppler radar was tracking a strong thunderstorm over
San Carlos, or 18 miles east of Globe, moving southwest at 15 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
San Carlos and Cutter.
This includes AZ Route 70 between mile markers 258 and 271.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3340 11041 3338 11045 3329 11046 3320 11040
3320 11046 3318 11047 3319 11050 3314 11059
3341 11070 3361 11049 3341 11035
TIME...MOT...LOC 0051Z 057DEG 14KT 3336 11047
HirschSpecial weather statement, Jul 19, 7:19 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
719 PM MST THU JUL 19 2018
AZZ556-558-562-563-200300-
Southeast Gila County AZ-Tonto Basin AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
719 PM MST THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
800 PM MST...
At 719 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Claypool, or 9 miles north of Globe, moving west
at 15 mph.
Nickel size hail will be possible with this storm.
This storm will remain over mainly rural areas of Gila and Maricopa
Counties.
This includes the following highways...
US Highway 60 between mile markers 255 and 268.
AZ Route 188 between mile markers 217 and 235.
LAT...LON 3341 11072 3349 11111 3371 11096 3364 11092
3369 11084 3358 11064
TIME...MOT...LOC 0219Z 110DEG 13KT 3353 11077
HirschSpecial weather statement, Jul 19, 7:57 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
757 PM MST THU JUL 19 2018
AZZ547-556>558-562-563-200400-
Southeast Gila County AZ-Tonto Basin AZ-Mazatzal Mountains AZ-
Globe/Miami AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
757 PM MST THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
900 PM MST...
At 757 PM MST, Doppler radar was tracking a strong thunderstorm near
Tonto National Monument, or near Roosevelt, moving west at 50 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Roosevelt, Roosevelt Dam, Four Peaks, Apache Lake, Tonto Basin and
Tonto National Monument.
This includes the following highways...
US Highway 60 near mile marker 255, and between mile markers 258 and
260.
AZ Route 188 between mile markers 217 and 263.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Roosevelt Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3380 11115 3376 11099 3364 11092 3368 11084
3366 11078 3375 11071 3372 11066 3341 11073
3357 11146 3391 11130
TIME...MOT...LOC 0257Z 111DEG 45KT 3361 11108
HirschThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:51 PM MST | Special Weather Statement | PSR | Gila | 54 min |
| Jul 19, 6:45 PM MST | Areal Flood Advisory | PSR | Gila | 117 min |
| Jul 19, 7:08 PM MST | Areal Flood Advisory | PSR | Gila | 2 hr |
| Jul 19, 7:19 PM MST | Special Weather Statement | PSR | Gila | 41 min |
| Jul 19, 7:57 PM MST | Special Weather Statement | PSR | Gila | 63 min |
| Jul 19, 10:56 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 20, 3:13 AM MST | Excessive Heat Warning | PSR | Gila, La Paz, Maricopa, Pinal, Yuma | 8 days |
| Jul 20, 3:13 AM MST | Heat Advisory | PSR | Gila, Maricopa, Pinal | 6 days |
| Jul 20, 12:40 PM MST | Special Weather Statement | PSR | Gila | 50 min |
| Jul 20, 4:17 PM MST | Special Weather Statement | PSR | 43 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.